Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 129, NWS La Crosse, WI

June 16, 2017La Crosse County, Monroe County, Vernon County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 6:54 PM CDT for La Crosse County, Monroe County, Vernon County, Wisconsin. It was in force for 51 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2017, 6:54 PM CDT (23:54 UTC)
Expired
Jun 16, 2017, 7:45 PM CDT
In force
51 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties La Crosse County, WI, Monroe County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 15 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:57 PM CDTTSTM WND DMG4 Sse La Crosse, WILARGE BRANCH BLOWN DOWN. POSSIBLY STRUCK A VEHICLE. REPORTED NEAR WALMART. RELAYED VIA WXOW.
Jun 16, 7:02 PM CDTTSTM WND DMG1 Ssw La Crosse, WI1 TREE DOWN IN DOWNTOWN LA CROSSE; 1 TREE DOWN NORTHERN LOSEY BLVD; LIGHT POLE DOWN AT COPELAND PARK.
Jun 16, 7:02 PM CDTTSTM WND DMGLa Crosse, WI1 TREE DOWN IN DOWNTOWN LA CROSSE; 1 TREE DOWN NORTHERN LOSEY BLVD; LIGHT POLE DOWN AT COPELAND PARK.
Jun 16, 7:03 PM CDTTSTM WND DMG3 Ene Middle Ridge, WITREE DOWN ON COUNTY ROAD Y NEAR THE INTERSECTION OF COUNTY ROAD J. REPORT VIA MONROE COUNTY DISPATCH. TIME ESTIMATED FROM RADAR.
Jun 16, 7:03 PM CDTTSTM WND DMG4 Ene Middle Ridge, WITREE DOWN ON COUNTY ROAD Y NEAR THE INTERSECTION OF COUNTY ROAD J. REPORT VIA MONROE COUNTY DISPATCH. TIME ESTIMATED FROM RADAR.
Jun 16, 7:03 PM CDTTSTM WND GST 542 E La Crosse, WIMEASURED AT THE NWS OFFICE ON LA CROSSE RIDGE.
Jun 16, 7:03 PM CDTTSTM WND GST 542 Ese La Crosse, WIMEASURED AT THE NWS OFFICE ON LA CROSSE RIDGE.
Jun 16, 7:05 PM CDTTSTM WND GST 491 N French Island, WIASOS STATION LSE, LA CROSSE REGIONAL AIRPORT.
Jun 16, 7:05 PM CDTTSTM WND GST 491 Nne French Island, WIASOS STATION LSE, LA CROSSE REGIONAL AIRPORT.
Jun 16, 7:06 PM CDTTSTM WND GST 491 Ne French Island, WI
Jun 16, 7:06 PM CDTTSTM WND GST 491 Nne French Island, WI
Jun 16, 7:07 PM CDTTSTM WND DMG1 Nw Coon Valley, WITREE DOWN ON HIGHWAY 162 NORTH OF COON VALLEY. REPORT VIA VERNON COUNTY DISPATCH. TIME ESTIMATED FROM RADAR.
Jun 16, 7:30 PM CDTTSTM WND DMG5 S Viroqua, WILARGE TREE DOWNS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.9 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
2409 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

315 
WUUS53 KARX 162354
SVRARX
WIC063-081-123-170045-
/O.NEW.KARX.SV.W.0129.170616T2354Z-170617T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
654 PM CDT FRI JUN 16 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southern La Crosse County in west central Wisconsin...
  Western Vernon County in southwestern Wisconsin...
  Southwestern Monroe County in west central Wisconsin...

* Until 745 PM CDT

* At 653 PM CDT, a severe thunderstorm was located over La Crosse,
  moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  West Salem and Coon Valley around 705 PM CDT. 
  Bangor around 710 PM CDT. 
  Cashton around 720 PM CDT. 
  Sparta around 725 PM CDT. 

Other locations impacted by this severe thunderstorm include Newton,
Medary, Springville, Leon and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9122 4352 9122 4354 9125 4358 9123
      4361 9127 4371 9127 4378 9124 4379 9126
      4385 9128 4392 9136 4393 9136 4396 9082
      4348 9075
TIME...MOT...LOC 2353Z 245DEG 40KT 4377 9123 

HAIL...0.75IN
WIND...60MPH
 
$$

Rogers
2 follow-up statements
852 
WWUS53 KARX 170016
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
716 PM CDT FRI JUN 16 2017

WIC063-081-123-170045-
/O.CON.KARX.SV.W.0129.000000T0000Z-170617T0045Z/
La Crosse WI-Vernon WI-Monroe WI-
716 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN LA CROSSE...WESTERN VERNON AND SOUTHWESTERN MONROE
COUNTIES...

At 714 PM CDT, a severe thunderstorm was located near Coon Valley, or
13 miles southwest of Sparta, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...National Weather Service employees reported a 54 mph wind 
         gust at 703 pm at the National Weather Service office.   

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Cashton around 725 PM CDT. 
  Sparta around 730 PM CDT. 

Other locations impacted by this severe thunderstorm include Newton,
Medary, Springville, Leon and Portland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9122 4352 9122 4354 9125 4358 9123
      4361 9127 4371 9127 4378 9124 4379 9126
      4385 9128 4392 9136 4393 9136 4396 9082
      4348 9075
TIME...MOT...LOC 0014Z 247DEG 31KT 4377 9093 

HAIL...0.75IN
WIND...60MPH
 
$$

Rogers
525 
WWUS53 KARX 170029
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
729 PM CDT FRI JUN 16 2017

WIC063-081-123-170045-
/O.CON.KARX.SV.W.0129.000000T0000Z-170617T0045Z/
La Crosse WI-Vernon WI-Monroe WI-
729 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN LA CROSSE...WESTERN VERNON AND SOUTHWESTERN MONROE
COUNTIES...

At 728 PM CDT, a severe thunderstorm was located near Cashton, or 9
miles southeast of Sparta, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Public reported a few trees down and a light pole down in 
         the city of La Crosse at 702 pm. 

IMPACT...Expect damage to roofs, siding, and trees. 

this severe thunderstorm will remain over mainly rural areas of
southeastern La Crosse...western Vernon and southwestern Monroe
Counties, including the following locations: Newton, Springville,
Leon, Portland and Rockland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4350 9122 4352 9122 4358 9108 4366 9107
      4374 9109 4381 9112 4394 9116 4396 9082
      4348 9075
TIME...MOT...LOC 0028Z 270DEG 40KT 4382 9073 

HAIL...0.75IN
WIND...60MPH
 
$$

Rogers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:50 PM CDT, 4 minutes earlier.

Area forecast discussion, Jun 16, 6:50 PM CDT, 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM CDT Fri Jun 16 2017

At 2 PM, a short wave trough moving through northwest Wisconsin
was producing scattered showers and storms across central and
northern Wisconsin. This system will move east across northern
Wisconsin and be located in western Upper Michigan by this
evening. As this occurs, a dry line will settle south toward the
Interstate 90 corridor. Dew points will be in the mid and upper
50s north of the dry line and in the lower and mid 60s south of
it.

As temperatures climb into the lower to mid 80s this afternoon,
the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg
range south of the Interstate 94. This CAPE will be building ahead
of an approaching short wave trough (currently located over
western Minnesota). The CAM models are in good agreement
thunderstorms will develop across east-central and south-central
Minnesota between 16.19z and 16.21z. The latest RAP suggest that
there will be sufficient deep shear that they will quickly develop
into supercell thunderstorms and then as their cold pools
coalesce the 0-3 km shear would favor a line of storms to move
through east and southeast through the area. The main severe
weather threat with these storms will be large hail and wind
through 16.23z, and then evolve into primarily a wind threat which
would last through 17.03z. While there is a severe weather threat
across the entire area, the greatest chance looks to be along and
south of the Interstate 90 corridor where the instability will be
the greatest.

For Saturday afternoon and night, a stronger short wave and
surface cold front will be moving through the region. Like the
past couple of days, the best instability will be well south of
our forecast area. However, there will still be 1000 to
2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into
southwest and central Wisconsin. There may be sufficient deep
shear for a few supercell storms to develop. Both the HRRR and ARW
suggest this possibility. Meanwhile the NMM would suggest that
these storms would develop across east-central Iowa, northern
Illinois, and southeast Wisconsin. If this does occur, the primary
severe weather threats would be large hail and damaging winds.
There was a slight shift southward in the latest SPC Day 2
Outlook and this seems realistic.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jun 16 2017

In the wake of this system, a much cooler air mass will move into
the region. 850 mb temperatures will fall into the 7 to 9C range
by Sunday afternoon and remain there for much of Monday. As a
result, high temperatures will only range from the upper 60s to
mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km
mean layer CAPES up to 1000 J/kg, scattered diurnally driven
afternoon and evening showers and thunderstorms will be possible
across much of the Upper Mississippi River Valley.

On Wednesday and Wednesday night, another short wave trough will
move through the region. While the GFS and ECMWF are still
differing on the amount of instability ahead of this system,
there looks to be sufficient shear for the potential of supercell
development. This system will have to watched over the next
several days.

From Thursday into Friday, the models hint at additional short
wave troughs moving along the US/Canadian border, but there has
been little consistency in the timing of these system. Due to
this, there is a broad brush of showers and thunderstorms chances
during this time period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Jun 16 2017

Thunderstorms will continue at the TAF sites through early
evening. Expect large hail and wind gusts of 40 to 60 kts possible
in any severe storms. Also, anticipate IFR conditions in any
steadier rains or storms. The strongest storms will push east of
the TAF sites by late evening.

&&

.CLIMATE...
Issued at 235 PM CDT Fri Jun 16 2017

The first half of June was the warmest at both La Crosse WI and
Rochester MN.

Through the first half of June, the average temperature at
La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees
warmer than the 1981-2010 average and the warmest first half of
the June. The previous record was 73.3 degrees in 2005. Records
date back to 1873.

Meanwhile during this same time period, the average temperature
at Rochester International Airport was 72.5 degrees. This was 7.1
degrees warmer than the 1981-2010 average and the warmest first
half of the June. The previous record was 71.1 degrees in 1956.
Records date back to 1886.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Fri Jun 16 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171730-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are looking more likely across the entire area in
the 4-10 pm window. Severe storms are likely as well, especially
near and south of Interstate 90. An area of thunderstorms is
expected to develop in the late afternoon, near or east of
Interstate 35, and shift east through 10 pm. Isolated storms may
also form east of that area.

Large hail and damaging winds are the main threats. Southwestern
Wisconsin and northeast Iowa seem to have a higher chance of more
widespread damaging winds. Locally heavy rain could also cause
some temporary minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Saturday, with the greatest chance
over northeast Iowa into southwest Wisconsin. While a few
stronger storms can't be ruled out, the greater risk for severe
storms will be found south of the local area.

Additional small chances for thunderstorms will continue Sunday
through Tuesday, and then again next Thursday. At this time, the
main threat from any storms appears to be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is looking more probable in the 4-10 pm window,
especially near and south of interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Local storm report, Jun 16, 6:38 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 W HIGHLAND            43.68N 91.90W
06/16/2017                   FILLMORE           MN   AMATEUR RADIO

            NUMEROUS TREES DOWN ALONG HIGHWAY 23 NEAR
            HIGHLAND, UP TO 6 INCH DIAMETER.

&&

MH
Local storm report, Jun 16, 6:39 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
639 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     WINONA                  44.05N 91.66W
06/16/2017                   WINONA             MN   EMERGENCY MNGR

            TREES DOWN IN THE CITY OF WINONA.

&&

MH
Local storm report, Jun 16, 6:41 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
641 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             INDEPENDENCE            44.36N 91.42W
06/16/2017  E1.75 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&

MH
Local storm report, Jun 16, 6:42 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
642 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             WHITEHALL               44.36N 91.30W
06/16/2017  E1.75 INCH       TREMPEALEAU        WI   LAW ENFORCEMENT

&&

MH
Local storm report, Jun 16, 6:46 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
646 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             ARCADIA                 44.25N 91.49W
06/16/2017  E1.25 INCH       TREMPEALEAU        WI   PUBLIC

            HALF DOLLAR HAIL REPORTED IN ARCADIA AROUND
            613 PM. RELAYED VIA WKBT.

&&
Local storm report, Jun 16, 6:49 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 SSE ELK CREEK         44.39N 91.38W
06/16/2017  E1.75 INCH       TREMPEALEAU        WI   PUBLIC

            HAIL DAMAGE TO VEHICLES AND CROPS REPORTED.

&&

MH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 9:37 PM CDTSpecial Weather StatementARXCrawford23 min
Jun 15, 10:04 PM CDTSpecial Weather StatementARXGrant41 min
Jun 16, 5:44 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau46 min
Jun 16, 5:50 PM CDTSevere Thunderstorm WarningARXBuffalo40 min
Jun 16, 6:07 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau28 min
Jun 16, 6:16 PM CDTSevere Thunderstorm WarningARXTrempealeau44 min
Jun 16, 6:28 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau47 min
Jun 16, 6:32 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau43 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.